Alert archive / Montana / High Wind Warnings in 2009

High Wind Warning 2, NWS Glasgow, MT

January 13, 20096 counties in Montana

NWS Glasgow, MT issued this high wind warning at Jan 13, 2009, 5:41 PM MST for 6 counties in Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 13, 2009, 5:41 PM MST (00:41 UTC)
Expired
Jan 13, 2009, 8:12 PM MST
In force
3 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Roosevelt County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 5:56 PM MSTNON-TSTM WND GST 5228 Nne Wolf Point, MTSUSTAINED WIND AT MCDONALDS RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2009-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2009-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KGGW 140041
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
541 PM MST TUE JAN 13 2009

MTZ025>027-140600-
/O.NEW.KGGW.HW.W.0002.090114T0041Z-090114T0600Z/
DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...GLENDIVE...RICHEY...TERRY...WIBAUX
541 PM MST TUE JAN 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. 

NORTHWEST WINDS OF 40 WITH GUSTS TO 65 MPH ARE EXPECTED TO
CONTINUE THROUGH 11 PM. THESE HIGH WINDS WILL CAUSE AREAS OF
BLOWING AND DRIFTING SNOW AND PICK UP LOOSE DEBRIS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ017-020-023-140300-
/O.NEW.KGGW.HW.W.0002.090114T0041Z-090114T0300Z/
CENTRAL AND SOUTHERN VALLEY-WESTERN ROOSEVELT-MCCONE-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...WOLF POINT...POPLAR...CIRCLE
541 PM MST TUE JAN 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

NORTHWEST WINDS OF 40 WITH GUSTS TO 60 MPH ARE EXPECTED TO
CONTINUE THROUGH 8 PM. THESE HIGH WINDS WILL CAUSE AREAS OF
BLOWING AND DRIFTING SNOW AND PICK UP LOOSE DEBRIS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS75 KGGW 140312
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
812 PM MST TUE JAN 13 2009

MTZ025>027-140415-
/O.CAN.KGGW.HW.W.0002.000000T0000Z-090114T0600Z/
DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...GLENDIVE...RICHEY...TERRY...WIBAUX
812 PM MST TUE JAN 13 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

THE STRONG NORTHWEST WINDS HAVE DIMINISHED ACROSS THE AREA.
THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

MTZ017-020-023-140415-
/O.EXP.KGGW.HW.W.0002.000000T0000Z-090114T0300Z/
CENTRAL AND SOUTHERN VALLEY-WESTERN ROOSEVELT-MCCONE-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...WOLF POINT...POPLAR...CIRCLE
812 PM MST TUE JAN 13 2009

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

THE STRONG NORTHWEST WINDS HAVE DIMINISHED ACROSS THE AREA.
THEREFORE THE HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

JAMBA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 13, 3:05 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 13, 3:05 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
305 PM MST TUE JAN 13 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
SURFACE LOW MOVING INTO WESTERN NORTH DAKOTA WITH FRONT TRAILING
BACK INTO SOUTHWEST SASKATCHEWAN. VERY STRONG WINDS HAVE DEVELOPED
SOUTHWEST OF THIS FRONT...MIXING VERY WARM AIR TO THE SURFACE.
WINDS HAVE CREATED OCCASIONAL WHITEOUT CONDITIONS ACROSS THE
NORTHEAST ZONES...WHERE THERE HAS NOT BEEN AS MUCH ICE AND SNOW IS
LOOSER. THUS HAVE ISSUED A WINTER WEATHER ADVISORY FOR BLOWING
SNOW FOR THE EVENING OVER THE FAR NORTHEAST.

FRONT WILL SAG SOUTHWARD OVERNIGHT...USHERING ARCTIC AIR BACK INTO
NORTHEAST MONTANA. WINDS WILL DIMINISH OVERNIGHT AS LOW LEVEL JET
MOVES SOUTHEAST...BUT COLD AIR ADVECTION SUBSIDENCE WILL MAKE THIS
SLOW. AS TEMPERATURES DROP TO NEAR OR BELOW ZERO...BREEZING
CONDITIONS WILL LEAD TO WIND CHILLS BELOW MINUS 20. HAVE ISSUED
WIND CHILL WARNING FOR LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
THE LOW WIND CHILLS.

FRONT EXPECTED TO HANGUP ACROSS CENTRAL MONTANA ON WEDNESDAY AS
HIGH PRESSURE DROPS INTO THE DAKOTAS. EXPECT SOME PRECIPITATION IN
THE CHANNELED VORTICITY ALONG THIS BOUNDARY...BUT WILL BE
GENERALLY LIGHT. OVERALL EXPECT 2 TO 4 INCHES OF SNOW FROM EARLY
WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT. HEAVIEST AMOUNTS
WILL BE IN THE LITTLE ROCKIES.

FRONT LIFTS BACK TO THE NORTHEAST ON THURSDAY WITH HIGH PRESSURE
MOVING OFF THE SOUTHEAST. UPPER RIDGE OVER THE WEST COAST BEGINS
PUSHING WARM AIR ACROSS THE DIVIDE AND OVER THE ARCTIC AIRMASS IN
EASTERN MONTANA. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
SOLID OPERATIONAL MODEL AND ENSEMBLE AGREEMENT CONTINUES THROUGH
EARLY NEXT WEEK. A LARGE UPPER LEVEL RIDGE IS EXPECTED TO MOVE
OVER THE WESTERN UNITED STATES THIS WEEKEND BRINGING WELL ABOVE
NORMAL TEMPERATURES. UPPER HEIGHTS BEGIN TO FALL EARLY NEXT WEEK
IN RESPONSE TO A DIGGING TROUGH MOVING FROM THE GULF OF ALASKA
INTO WESTERN CANADA. NONETHELESS...1000-500MB THICKNESS VALUES
REMAIN IN EXCESS OF 550DAM...SO TEMPERATURES WILL CONTINUE TO BE
WELL ABOVE AVERAGE. 12Z GFS AND ECMWF BOTH INDICATE THAT THE
AFOREMENTIONED TROUGH WILL CONTINUE TO DIG SOUTHEAST AND PUSH A
COLD FRONT THROUGH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT
TIMING AND STRENGTH ISSUES EXIST.

THE MAIN CHANGE TO THE EXTENDED FORECAST WAS TO TREND TEMPERATURES
UPWARD FRIDAY...SUNDAY...AND MONDAY. ESPECIALLY OVER THE
SOUTHWESTERN PORTION OF THE CWA WHERE SNOW COVER IS LITTLE TO NON-
EXISTENT. THE REASONING FRIDAY IS THE PASSAGE OF A SHORTWAVE
TROUGH...WHICH SHOULD ENHANCE MIXING....AND THEN THE UPPER RIDGE
EXERTS ITSELF SUNDAY AND MONDAY. OTHERWISE...ONLY A FEW MINOR
ADJUSTMENTS FOR COORDINATION PURPOSES. AJZ

PREVIOUS LONG TERM DISCUSSION...
MODELS REMAIN IN GOOD AGREEMENT FOR THE MOST PART THRU THE
EXTENDED PERIOD. IT APPEARS THAT THE END OF THIS WEEK THRU EARLY
NEXT WEEK WILL BE ONE OF THE NICEST STRETCHES WE HAVE HAD FOR SOME
TIME AS WE WILL BE UNDER THE EFFECTS A BIG UPPER RIDGE. THE
BEGINNING OF THE PERIOD ON THURSDAY NIGHT HAS THE WESTERN UPPER
RIDGE AXIS FAR ENUF EAST TO PUSH THE ARCTIC AIR INTO THE DAKOTAS
AND GIVE US 850 MB TEMPERATURES ABOVE ZERO CELSIUS. THE WARM AIR
ADVECTION THEN CONTINUES THRU THE WEEKEND AND EARLY NEXT WEEK AS
THE RIDGE AXIS MOVES EAST. ONLY REAL WRINKLE AMONGST THE MODELS IS
THE HANDLING OF A FAST-MOVING UPPER DISTURBANCE IN THE NORTHWEST
FLOW FRIDAY NIGHT INTO SATURDAY. OPERATIONAL GFS IS THE ODD MODEL
OUT WITH THIS FEATURE WITH RESPECT TO IT BEING MOIST ENUF HERE TO
GENERATE SOME LIGHT PRECIPITATION AS IT MOVES DIRECTLY OVERHEAD.
REMAINING OPERATIONAL MODELS TAKE THIS FEATURE FARTHER EAST INTO
THE DAKOTAS AND LEAVE THE LOWER LEVELS OF THE ATMOSPHERE HERE ON
THE DRY SIDE. SO FOR NOW WILL KEEP THINGS DRY AND SIMPLY ADD IN
SOME CLOUDS TO ACCOUNT FOR THE PASSAGE OF THIS WAVE. OTHERWISE NOT
EXPECTING MUCH IN THE WAY OF CLOUDS THRU MOST OF THE EXTENDED
PERIOD. TEMPERATURES WILL DEFINITELY BE WARMER THAN WE HAVE HAD
FOR SOME TIME. BIG QUESTION IS THE AMOUNT OF MIXING TO GET THE
WARM AIR DOWN TO THE SURFACE...AS OTHERWISE THE SNOW COVER WILL
AID IN KEEPING TEMPERATURES ON THE COOL SIDE DESPITE THE MILD AIR
ALOFT. FOR NOW WILL KEEP THE WARMING TEMPERED...ESPECIALLY AT
NIGHT AND FOR THE NORTHEAST HALF OR SO OF THE CWA. BUT IT WILL
STILL BE RELATIVELY MILD NONETHELESS. AS THE WEEK UNFOLDS
EXPECTING THAT A BETTER DETERMINATION OF EXPECTED WIND AND MIXING
CAN BE MADE.

&&

.AVIATION...
A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT WITH A NORTHWEST
WIND OF 15 TO 25KT...WITH GUSTS TO 35KT...STEADILY VEERING TO THE
EAST AND DECREASING TO LESS THAN 10KT BY WEDNESDAY MORNING. THE
COLD AIRMASS BEHIND THE FRONT WILL BE SHALLOW WITH RELATIVELY
WARMER AIR ALOFT CREATING WIDESPREAD MVFR STRATUS THIS EVENING
THROUGH WEDNESDAY. AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR DANIELS-
SHERIDAN-WESTERN ROOSEVELT-NORTHERN VALLEY-EASTERN ROOSEVELT.

WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO 10 AM MST
WEDNESDAY FOR CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-
WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-WIBAUX-NORTHERN
PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 13, 2:55 PM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
255 PM MST TUE JAN 13 2009

MTZ018>020-061-062-141000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN VALLEY-
EASTERN ROOSEVELT-
255 PM MST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS THIS AFTERNOON HAVE PRODUCED WIDESPREAD BLOWING SNOW
WITH OCCASIONAL WHITEOUT CONDITIONS. THESE WINDS WILL SLOWLY
DIMINISH DURING THE EVENING. THUS A WINTER WEATHER ADVISORY FOR
BLOWING SNOW IS IN EFFECT.

AS TEMPERATURES FALL TO NEAR ZERO OVERNIGHT...THEY WILL COMBINE
WITH THE REMAINING WIND TO PRODUCE WIND CHILL READINGS OF 20 BELOW
TO 30 BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT THROUGH
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-023>027-059-141000-
CENTRAL AND SOUTHERN VALLEY-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-
255 PM MST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FALLING TEMPERATURES WILL COMBINE WITH BREEZY CONDITIONS TO
PRODUCE WIND CHILL READINGS OF 15 TO 30 BELOW ZERO LATE TONIGHT
INTO WEDNESDAY MORNING. A WIND CHILL ADVISORY IS IN EFFECT THROUGH
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-022-060-141000-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
SOUTHWEST PHILLIPS-
255 PM MST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION LATE TONIGHT AND
CONTINUE THROUGH WEDNESDAY. SEVERAL INCHES OF NEW SNOW IS POSSIBLE
BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.